NALOXONE – Opioid Antidote
- Opioids (narcotics) are pain medications sometimes used in moderate or severe pain. Some examples include Hydrocodone, Demerol, Oxycodone, Hydromorphone, Codeine and Morphine.
- Naloxone stops the severe side effects of opioids and may help prevent death from an accidental opioid overdose.
- If you or someone in your home uses opioids, you should always keep Naloxone in case of emergencies.
- You can buy it at the drug store without a prescription from your doctor.
- Please tell a family member, caregiver or neighbor that you have Naloxone because one of these individuals might need to give it to you.
- It is important to know the signs of an accidental overdose so you will know when to give Naloxone.
- Naloxone can be given as an injection or a nasal spray. Nasal sprays are very easy to use. Your Pharmacist will teach you how to use it.
- Someone may be having an accidental overdose if they:
- Are too sleepy and cannot wake up even if you shake them or shout their name
- Stop breathing or take very slow or shallow breaths
- Have pale skin or have blue coloration around lips or fingernails
What to do in case of an accidental OPIOID OVERDOSE
1. Sternal Rub
Is the victim not breathing? Blue in the face? Non- responsive? Do a Sternal Rub. (Move your knuckles up and down the chest over the chest bone with lots of pressure).
2. Call 911
The Good Samaritan law protects the caller and victim from being prosecuted for small amounts of drugs, paraphernalia, violating parole or probation and underage drinking. Follow the simple instructions included with the antidote prescription, insert spray tip into nostril and give one full pump, then repeat in the other nostril.
3. Give Naloxone
Follow the simple instructions included with the antidote prescription, insert spray tip into nostril and give one full pump, then repeat in the other nostril.
4. Rescue breathing (if the person is not breathing)
Lay the victim on his back, tilt the head back, clear the airway, pinch the nose, and give 1 breath every 5 seconds until he/she begins breathing on their own.
5. Recovery Position
If at any time you need to leave the victim, lay the person on their side to prevent the person from choking on his/her vomit.
The hand should support the head. The knee prevents the body from rolling onto the stomach.
6. Report Naloxone use
When rescue personnel arrives, tell them the last time you used the Naloxone on the victim and how much was given.
This education was made possible by Grant Number 1H79T108700-01 from the Substance Abuse and Mental Health Services Administration (SAMHSA) and the Arkan-sas Department of Humban Services Division of Aging, Adult and Behavioral Services (DAABHS).
Division of Aging, Adult and Behavioral Health Services